Ask an expert
Question

30 Apr 2004

Affraid-darkness;Ritalin-using,not happy child
My child is on ritalin and cope much better in class than before using Ritalin. He is affraid of the dark and don't want to go to the bathroom/his room alone at night. He often feels that everything is to much for him. He cannot pinpoint his feelings - he just tel you that school wasn't good today or that I am to hard on him - even if it is something that he normaly do. One night in a month he cannot sleep. Then days will go by that everything is normal. Then suddenly he will be in tears and he do not like his life.

What can I do to make him a happier child?
Answer 368 views
Expert
CyberShrink
cybershrink

01 Jan 0001

MoM, some of us just happen to find it harder to express and explain our emotions and experiences, even to ourselves, than do others. Apart from exploring the availability of a child-skilled counsellor, maybe asking through the school or through the doctor prescribing the ritalin, what you can do to help is what I'm sure you already do well --- make it clear that you are available to him and caring, and take many opportunities to chat about things, about your day and his, and gradually understand what else might be troubling him ; and giving him support that you appreciate him doing his best and are proud of his achievements in the circumstances, and that he understands that you don't pressurize him to do any better than his best.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.